Forums


Medications & Prescription Treatment

Gabapentin Experiences?

  • By Nicci

    Hello, all. May this find you on a pain free day. I’d like to inquire about the experiences members may have had with gabapentin. My doc says not to “woos out” on any side effects… try to power through them. This is Day 1. Any thoughts?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi neisenhauer,

    I didn’t have success with gabapentin, an antiseizure medication, but that doesn’t mean it won’t work for you. There are plenty of people who have good results with this medication. The tricky part about medications is what works for one may not work for another. Let me share this information on gabapentin with you; https://migraine.com/migraine-treatment/anticonvulsants-and-antiepileptic-drugs/.

    Try not to get discouraged if this medication doesn’t work. There are over 100 medications that can be used to treat migraine. Here is an article with more information on migraine prevention; https://migraine.com/blog/new-migraine-prevention-recommendations-from-the-american-academy-of-neurology/.

    It can take up to THREE long months before we see a reduction in our migraine frequency and severity as our body adjust to the new medication. During this time side effects may lessen. If we don’t give medication a fair trial we’ll never know if that would have been the drug that would have worked for us. Here is information on the risks of stopping medication abruptly; https://migraine.com/…/the-danger-of-abruptly-stopping…/.

    Please keep us posted on how you are doing on gabapentin,
    Nancy

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    I went on Neurontin when it was obvious that I had maxed out on Topamax. My doctor said it worked in the same way, but I got no relief at at all from gabapentin. They kept boosting the dosage and said it had to grow in my system, but no amount of time seemed to help. It also made me fairly groggy, whereas Topamax made me peppy. (I now hear that I am the exception in that area.)

    Sorry to give you a bad report, but gabapentin did not work for me.

    I am now on Namenda, but on a very low dose (10 mg.) and the doc plans to raise it.

    Reply Created with Sketch. reply
  • By Nicci

    Hi Lynn and Nancy,

    Thank you both for your replies and I’m going to read Nancy’s resources now. I hate to post that I’m struggling with this med because I don’t want to discourage anyone else. I’m VERY sensitive to medications. On just the 300 mg that the doctor gave me to start with at night, I can hardly wake up in the morning. In fact, I just DON’T wake up in the morning. Perhaps I should take it earlier in the evening, but I’m trying to avoid excessive caffeine and I’m overcompensating for this medication. A little caffeine helps me, but the average coffee drinker’s consumption is just too much. I actually DO think this low does of Gabapentin might actually be beginning to help. The doctor just scripted in 100’s for me to step backward and try a slower ramp up. Since I have other pain, I’d like to give this a good effort.

    I am also an exerciser and I find that this not only reduces my cardio capacity (which is ridiculous compared to the average person’s because I’m a distance runner). I find that I’ve stepped down the to the cardio of a way LESS fit person than I have been. To say that is discouraging is an understatement. And I am gaining weight, but I think that’s from utter LACK of initiative to exercise and eating like a person who DOES exercise.

    None of this is doing anything for my mood and I am SO blotto in the morning that I just can’t reasonably function — I’m zoned out.

    My current plans: step back to 200 and take it earlier in the evening and see how that goes. However, I MUST start getting up earlier. This CANNOT continue. I put a coffeemaker next to my bed on a timer and I find that I can’t even find the energy to drink the coffee and all I have to do is roll over!

    It’s almost 3PM and I still feel the effects. This isn’t acceptable, but I will try to adjust it.

    OMG, I just want to go back to bed… and I COULD and I WOULD fall right to sleep!

    I want my brain back!

    Topamax would have made me THIN, but I don’t think I was tolerating that well, either. I suffer from Premenstrula Dysphoria now that I’m starting perimenopause and I think it made things worse emotionally.

    The gabapentin, I think, has a positive effect on anxiety, but being “out of it” instead of anxious, I am not sure is a good trade!

    Thank you for your thoughts and contributions and those of any additional posters!

    Reply Created with Sketch. reply
  • By Susan

    Hi there

    I’m taking Gabapentin and have found it beneficial for me. It did knock me out initially, like you I’m sensitive to medication and have tried a ton of them, including Topamax, which was horrendous.

    The Gabapentin does have sedative properties but they do wear off, except in large doses. As with all meds I think it’s best to try the lowest does possible, and build slowly if you need too. I take 300mgs in the morning and 900mgs at night. When I first started it I felt drunk! very weird, but the constant sensitivity I had in my scalp was gone and that felt amazing. I don;t think I even realised how much pain I was in.

    My migraines have not gone, I still get about 15 attacks a month, but the pain is less severe and if I don’t wake up with it, I can offer abort the attack with imitrex, at least for a few hours.

    With the gabapentin it’s about building slowly. I up the dose every three weeks and this seems to have worked for me. Either way, you have to do what is best for you. It seems that all the medication recommended for migraine has a sedative effect, which when you’re trying to earn a living is a nightmare.

    Good luck.

    Reply Created with Sketch. reply
  • By kaleidoscope823

    Hello, am new to this but wanted to share my experience…I went to a neurologist for the first time about 6 months ago…had been taking propranolol 80 mg er as a preventative and imitrex for abortive of breakthrough migraines (which were still once a month). Neurologist took me off both of those and put me on gabapentin. I am supposed to take 300mg 3x a day, but can’t function with the buzzing feeling. I have been taking only 1 300mg before bed now and have been migraine free for the past 5 months (knock on wood)…hopefully it lasts

    Reply Created with Sketch. reply